Even though serums are a great solution to address various skin conditions, in some cases their use may as well lead to adverse skin reactions. Serum sickness is a medical matter and you should know one thing or two about it just in case.
What is serum sickness?
Similar to an allergic reaction, serum sickness is an immune answer to the serum that we’re trying to use. When specific antigens (they’re the substances that trigger that specific response of our immune system) from some medications and antiserums may lead to a reaction of our immune system.
The antigens that lead to the serum sickness are proteins that come from various nonhuman sources, typically animals. Your body misinterprets these proteins as being harmful to your body, triggering an immune answer to eliminate them. Your immune system is going to interact with these specific proteins and some immune complexes are going to form (they include antibody combination and antigen). The complexes are going to stick together and settle in the small blood vessels, causing the visible symptoms.
What are the symptoms of serum sickness?
It’s going to take between a couple of days to three weeks until the serum sickness is going to respond completely to the antiserum or the medication, but for some it’s only going to take a couple of hours after exposure.
The most important symptom of serum sickness is rash, fever and aching swollen joints. The list of symptoms may also include:
- Stomach cramping
- Facial swelling
- Flushed skin
- Soft tissue swelling
- Swollen lymph nodes
- Blurred vision
- Shortness of breath
Serum sickness-like reactions
The serum-sickness like reaction looks a lot like a serum sickness, but it’s about a different kind of immune answer. Surprisingly enough, it’s more common than the serum sickness and may happen as a reaction to cefaclor (which is an antibiotic), various antibiotics (penicillin including) and antiseizure medications.
The symptoms of serum-sickness like reactions are also going to begin in the first week of exposure to the new medicine, but it may take up to three weeks until the symptoms start to appear. Here are the most common symptoms:
- Feeling unwell
- Joint pain
- Facial swelling
There are also some other typical features of this type of reaction like malaise and symmetrical joint pain and /or swelling, mostly of your small joints in the hands and the knees.
Other symptoms aren’t common at all:
- Muscle pain
- Enlarged lymph glands
- Abdominal pain, vomiting, diarrhea
- Various skin rashes as erythema multiform-like, scarlatiniform, morbiliform
Very rarely, the serum sickness-like reaction may include:
- Acute kidney failure caused by the glomerulonephritis
- Inflammations and neurological disturbances
Even though the symptoms are pretty similar, your doctor is going to be able to tell the difference by checking closer the rash. The serum sickness-like reaction gives very itchy rashes which turn into a bruise-like coloring. Some blood tests are also going to inform your doctor about the presence of immune complexes. When this molecule is present in your blood, chances are you’re developing a serum sickness and not a serum sickness-like reaction.
Arthus reaction vs serum sickness
It was Maurice Arthus that has described for the very first time the Arthus reaction. It was an acute inflammatory response caused by a local injection of horse serum in rabbit skin, sensitized by previous injections of the very same serum.
Originally, the reaction described may have had some elements of anaphylactic and delayed hypersensitivity responses. Nowadays, the term Arthus reaction refers to the acute response that began at a local deposition of immune complexes and it’s in fact an example of type III hypersensitivity. For a better understanding, the Arthus reaction is limited to the skin, whereas the Arthus-like or the Arthus-type reactions happen other organs.
Let’s say you just had your tetanus vaccine (antigen). The localized inflammation (caused by the antibody actually reacting with antigen and forming the Ag and Ab complex) at the place of the vaccine shot is in fact known as the Arthus reaction.
Serum sickness is systemic, whereas Arthus reaction is a local one. This reaction doesn’t happen anymore since we’re not using horse serum as whole for various treatments.
What causes serum sickness?
It’s the non-human proteins in some medications and treatments that your body misinterprets as being dangerous, leading to the immune reaction that we all know as serum sickness.
The antivenom is probably the most common type of medication that leads to serum sickness. The antivenom is given to the people after a venomous snake just bitten them. 5 U.S studies highlighted that the range of serum sickness after an antivenom shot is around 5 to 23%.
Here are some other causes of serum sickness:
- Bee venom injection
This is in fact a complementary treatment for chronic pain and various inflammatory problems.
- Monoclonal antibody therapy
This special treatment is based on antibodies from mice and various rodents. It’s useful for addressing autoimmune conditions such as psoriasis and rheumatoid arthritis. It may also be used in cancer treatment.
- Anti-thymocyte globulin
This kind of treatment is based on antibodies from horses or rabbits. It’s a reliable treatment for reducing the risk of organ rejection in people who just had a kidney transplant.
What is the treatment for serum sickness?
Once you stop being exposed to the medication that leaded to the reaction, the serum sickness is going to resolve on its own.
However, your doctor may also recommend you take some of the following medications, only for better handling your symptoms:
- Steroids (prednisone is one) in case the symptoms are severe
- Antihistamines that help with the itching and rashes
- Nonsteroidal anti-inflammatory drugs as ibuprofen (Advil is a common choice) for reducing inflammation, joint pain and fever
A plasma exchange is also going to be used, but only if the situation takes a turn for the worse.
How long does serum sickness last?
Even though serum sickness may lead to serious symptoms, it’s going to go away on its own within a week. It may take up to 6 weeks until it goes away completely in some cases.
If you’re experiencing some of these symptoms, due to an intake of medication formulated with nonhuman proteins, don’t wait up and get in touch with your doctor as soon as possible. He’s going to be the on confirming you /or not that you’re developing a serum sickness, which is why you should get medication for handing the symptoms right away.